Back to Ask the Diabetes Team Ask the Diabetes Team

From Shreveport, Louisiana, USA:

My son is 9 and diagnosed with type 1 diabetes 11 months ago. About six months ago he was having mood swings that his doctor attributed to rapid changes in his blood sugar. At that time he was changed to Humalog. Immediately his insulin needs greatly increased (12N to 26N and now 36N in the A.M.). Now we are having problems with nighttime lows to the point where he is getting no insulin or 1 Humalog at supper. Still his bedtime readings are 200-300 with mornings drops sometime to the 40 and 50's; this is with a snack of 30-45g of carbs at bedtime. What could cause his low A.M. readings with such high bedtime readings and little or no evening insulin?


As I understand it the problem with your son's blood sugars is how to reconcile the low morning blood sugars with 'the little or no evening insulin' on top of supper and an evening snack. Before suggesting any explanation it would be good to have some additional information. First of all, 36N in the morning seems rather a high dose even discounting any additional Humalog he may be getting; the average total dose of insulin at this age would be around 0.8 Units/kg. It would also help to know his latest Hemoglobin A1c test and to have a somewhat more detailed profile of his blood sugars over the whole of the twenty four hours especially to be sure that he wasn't even lower earlier in the morning.

Having said all this, I think that his low morning blood sugars are due to too much insulin and the question is whether this is due to some idiosyncratic sensitivity to the large morning NPH dose or to some other mechanism. It is hard to believe that the morning NPH action would extend from a usual 12 to 15 hour effect to one that was closer to 24 hours. There could however be another explanation though which is that he still has some residual islet cell activity of his own, a C-peptide level in the morning could confirm this; but is not really necessary. (The rise in insulin requirements when he changed to Humalog was almost certainly because the honeymoon period was ending and not due to the new insulin.) The high dose of insulin at the beginning of the day would suppress any call on residual beta cell activity; but in evening when very little additional insulin was allowed because of the low morning blood sugars and despite a substantial carbohydrate load, there might well be a call on insulin secreting reserves. However this ability might also be compromised by the autoimmune process so that what is called first phase insulin release comes not at the time of the peak carbohydrate load; but is delayed until the early morning hours.

There are several ways to resolve this issue all of which would involve giving less morning NPH and more insulin cover in the evening. Whether to do this with the conventional two doses of NPH and Humalog or to move to one of the three dose regimens e.g. Humalog before all meals and one dose of Ultralente in the morning is something you need to discuss with his doctor.


Original posting 9 Sep 2000
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.